Antipsychotic medications use linked to increased risk of head injuries in elderly
Antipsychotic medicine use is associated with risk of falls among older persons but its link to the risk of head injuries is not known. The researchers studied the association of antipsychotic use and the risk of head injuries among community dwellers with Alzheimer's disease (AD).
The researchers in a Nationwide register‐based cohort study have found out that the use of antipsychotic medications was associated with an increased risk of head injuries in a study of individuals with Alzheimer's disease. The findings are published in the Journal of the American Geriatrics Society.
The nationwide study of individuals in Finland who were diagnosed with Alzheimer's disease from 2005 to 2011 included 21,795 patients who started taking antipsychotic medications and 21,795 patients who did not. Use of antipsychotic medications was linked with a 29% higher risk of head injuries--the "event rate" was 1.65 vs. 1.26 per 100 person-years in users vs. non-users. (This means there would be an average of 1.65 vs. 1.26 injuries among 100 people over one year. This translates to 165 vs. 126 injuries per 10,000 people.) Also, the use of antipsychotic medications was linked with a 22% higher risk of traumatic brain injuries--0.90 vs. 0.72 per 100 person-years.
When comparing antipsychotic medications, quetiapine users had a 60% higher risk of traumatic brain injuries compared with risperidone users.
"Persons with Alzheimer's disease have a higher risk of falling, head injuries, and traumatic brain injuries and worse prognosis after these events in comparison to those without Alzheimer's disease. Therefore, it is important to avoid further increasing risk with antipsychotics in this vulnerable population, if possible," said lead author Vesa Tapiainen, MD, of the University of Eastern Finland.
The researchers concluded that these findings imply that in addition to previously reported adverse events and effects, antipsychotic use may increase the risk of head injuries and TBIs in persons with Alzheimer's disease. Therefore, their use should be restricted to most severe neuropsychiatric symptoms, as recommended by the AGS Beers Criteria®. Additionally, the higher relative risk of TBIs in quetiapine users compared to risperidone users should be confirmed in further studies.
Journal-Journal of the American Geriatrics Society
For further reference log on to :